Ohio, 2014

Flash Flood and Flooding in Ohio, April 29 to 30, 2014

April 29 to 30, 2014 · NWS RLX · 14 events in 6 counties and zones

Rounds of convection began on Monday the 28th. A nearly stationary front was located across the Tri State area near extreme southeast Ohio on Tuesday the 29th with more unstable air upstream over Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$121,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Rounds of convection began on Monday the 28th. A nearly stationary front was located across the Tri State area near extreme southeast Ohio on Tuesday the 29th with more unstable air upstream over Kentucky. Additional rounds of convection fell on Tuesday. More discrete thunderstorm cells formed during the late afternoon and early evening of the 29th. This produced some large hail and damage to vehicles. One of those downpours caused a flash flood in western Lawrence County.

Additional showers fell on the 30th, but amounts were not as heavy. The storm totals for the rain reached into the 3 to 3.6 inch range. This was over a 3 day period. Spotters in Albany and Athens both measured around 3.6 inches of rain. A spotter in Guysville measured around 3.3 inches. An automatic gauge near Pomeroy had around 3.2 inches of rain. Dean State Forest in Lawrence County and Rio Grande in Gallia County both had around 3 inches. The cooperative observer in Jackson measured just over 3 inches.

Many streams eventually overflowed, causing minor flooding on the 30th. A strong rise occurred on the Hocking River, but eventually the crest remained below flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 29, 7:49 PM EST, 46 minutes earlier.

Area forecast discussion, Apr 29, 7:49 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
849 PM EDT TUE APR 29 2014

.SYNOPSIS...
COLD FRONT MOVE WEST TO EAST THIS MORNING. ROUNDS OF SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY BEFORE ANOTHER COLD
FRONT PUSHES WEDNESDAY EVENING. THE WEATHER WILL TURN COOLER.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
850 PM UPDATE...INCREASED POPS/THUNDER COVERAGE ACROSS SOUTHEAST
OHIO FOR THE NEXT COUPLE OF HOURS. OUTFLOW BOUNDARY INTERACTING
WITH A STORM ACROSS CENTRAL OHIO HAS LEAD TO THE DEVELOPMENT OF A
LINE OF THUNDERSTORMS...MOVING TOWARDS OUR SOUTHEAST OHIO
COUNTIES.

PREVIOUS DISCUSSION FOLLOWS...
BACK EDGE OF THE CONVECTION NOW PUSHING THROUGH...AND ENTERING A
DRY PERIOD BEHIND THE WEAK COLD FRONT WITH CLEARING NOW INTO THE
TRI STATE AREA. HAVE SEEN HTS BOUNCE UP TO 70F QUICKLY IN THE
INCREASED SOLAR RADIATION...WITH 5 MORE DEGREES NOT OUT OF THE
QUESTION. HOWEVER...WITH THIS HEATING TAKING PLACE...LOW TO MID
LEVEL LAPSE RATES WILL STEEPEN...AND WILL HAVE TO INTRODUCE POPS
AGAIN FAIRLY QUICKLY INTO EARLY EVENING. STILL IN THE SLIGHT RISK
LARGELY DUE TO THE BULK SHEAR.

VISIBLE SATELLITE NOW SHOWING SOME CUMULUS CLOUD STREETS OFF TO
THE SOUTHWEST AND SHOULD BE IN THE TRI STATE AREA WITHIN THE NEXT
HOUR. OF INTEREST IS THE DEWPOINTS OVER THE CENTRAL KENTUCKY WHICH
HAVE DROPPED INTO THE MID 50S IN THE CLEARING. AS A RESULT...THE
CUMULUS IS SLOWER TO RESPOND IN THIS AREA.

FOR THE FORECAST INTO TONIGHT...KEEP THE THUNDER POTENTIAL
RELEGATED TO THE WESTERN HALF OF THE CWA...AS THE EASTERN HALF
WILL LIKELY NOT BENEFIT FROM THE CLEARING. NOT EXPECTING MUCH
THUNDER TONIGHT...BUT NOT DEVOID OF THE CHANCE EITHER.

ALSO LOOKING AT THE POTENTIAL FOR FLOODING. PERRY COUNTY IS THE
MOST VULNERABLE WITH 2.10 INCHES OBSERVED BY THE CO OP AS OF 8AM
TODAY. FOLLOWING THE LOCAL MODELS AND NAM FRONTOGENESIS...WESTERN
ZONES OF THE CWA WILL BE UNDER GOOD FORCING FOR ADDITIONAL
RAINFALL FROM CONVECTION INTO TONIGHT...WITH ISSUES CLEARING THE
MOUNTAINS ON THE OTHER SIDE OF THE CWA. OF IMPORTANCE IS THAT THE
HIGHER TERRAIN STILL IS STRUGGLING TO GREEN UP...SO THIS AREA
WOULD EXPERIENCE A BIT MORE RUNOFF THAN THE LOWLANDS. USED THE
OHRFC QPF...BUT ADDED SOME TO EKN AND VICINITY TO TAKE THE
FORECAST OVER AN INCH THROUGH WEDNESDAY. MODEL ENSEMBLE AVERAGE OF
THE HOURLY QPF WAS THE DRIVER BEHIND THAT PARTICULAR MOVE. NO
FLOOD WATCH FOR NOW.

CONVECTIVE CHANCES CONTINUE THROUGH WEDNESDAY AS THE UPPER LEVEL
LOW BEGINS TO FILL AND DRIFTS NORTHEASTWARD. DRIER AIR BEGINS TO
COMPETE WITH THE CURRENT ATMOSPHERE AND WILL SEE GRADUALLY
DECREASING POPS.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
UNSETTLED WX PATTERN TO CONTINUE IN SHORT TERM...BUT IN THE COOL
SECTOR VIA LARGE UPPER LOW. THREAT FOR DIURNALLY ENHANCED SHRA
EXPECTED THURSDAY AND FRIDAY BUT DRIVEN BY SOME DISTURBANCES
ROTATING IN THE UPPER TROF.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
GENERALLY FOLLOWED WPC THINKING WITH SOME TWEAKS. WEAK FRONT
PUSHES EAST FRIDAY NIGHT WITH A MID-LEVEL TROUGH LAGGING BEHIND. A
WEAK COLD FRONT WILL APPROACH FROM THE WEST LATE SATURDAY...BEFORE
PUSHING EAST SATURDAY NIGHT. HOWEVER...A MID-LEVEL TROUGH REMAINS
NEARBY THROUGH THE REMAINDER OF THE WEEKEND. WARM FRONT THEN LIFTS
NORTHEAST ACROSS THE AREA MONDAY NIGHT INTO TUESDAY.

AS A RESULT...HAVE CHANCE POPS ACROSS MUCH OF THE REGION FRIDAY
NIGHT INTO SATURDAY NIGHT.  PRECIP CHANCES SHOULD THEN DECREASE
SATURDAY NIGHT INTO SUNDAY. THE PRESENCE OF THE TROUGH AND
SUFFICIENT LOW-LEVEL MOISTURE COULD RESULT IN A FEW SHOWERS SUNDAY
INTO SUNDAY NIGHT...BEFORE HIGH PRESSURE BUILDS IN. PRECIP CHANCES
SHOULD THEN RETURN TO THE AREA MONDAY NIGHT INTO TUESDAY AS A WARM
FRONT DEVELOPS AND MOVES NORTHEAST.

GENERALLY WENT WITH WPC TEMPS.  HOWEVER...HIGH TEMPS...ESPECIALLY
LATE IN THE PERIOD...APPEARED A LITTLE ON THE WARM SIDE...SO
LOWERED THEM A FEW DEGREES.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
MAINLY VFR CONDITIONS ACROSS THE REGION...ALTHOUGH SCATTERED
SHOWERS AND THUNDERSTORMS...MAINLY ACROSS SOUTHEAST OHIO...EASTERN
KY...AND ADJACENT WV COUNTIES...THROUGH 04Z...WHEN
ACTIVITY...MAINLY SHOWERS...WILL GRADUALLY INCREASE IN COVERAGE
PARTICULARLY ACROSS AFOREMENTIONED AREAS AS ANOTHER WAVE MOVES
NORTHEAST INTO THE AREA. EXPECT MAINLY VFR CONDITIONS OUTSIDE OF
SHOWERS/THUNDERSTORMS WHERE BRIEF MVFR/IFR IS EXPECTED THROUGH
04Z...WITH WIDESPREAD MVFR/AND LOCAL IFR CONDITIONS DEVELOPING
AFTER 06-09Z.

WILL BRING VCTS/CB BACK INTO THE FOLD TOWARDS THE END OF THE TAF
PERIOD WEDNESDAY...BY 18Z...MAINLY ALONG AND EAST OF A LINE FROM
KCRW TO KCKB.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z THURSDAY...

FORECAST CONFIDENCE: LOW.

ALTERNATE SCENARIOS: TIMING OF SHOWERS AND STORMS...AND RESULTING
MVFR/IFR CONDITIONS COULD VARY FROM CURRENT FORECAST.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            WED 04/30/14
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    L    H    M    M    M    M    H    H    H
EKN CONSISTENCY  M    M    M    M    M    M    L    M    M    M    M    H
PKB CONSISTENCY  H    H    H    H    H    M    M    H    H    H    H    H
CKB CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M

AFTER 00Z THURSDAY...
IFR CONDITIONS POSSIBLE WEDNESDAY NIGHT IN SHOWERS AND ISOLD THUNDERSTORMS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JSH/30/26
NEAR TERM...SL/26
SHORT TERM...30
LONG TERM...JSH
AVIATION...SL
Hazardous weather outlook, Apr 29, 4:29 AM EST, 16 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
529 AM EDT TUE APR 29 2014

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>026-300930-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
529 AM EDT TUE APR 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT.
THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

IF THE POSSIBILITY OF REPETITIVE HEAVIER SHOWERS BECOMES HIGHER
OVER THE SAME STREAM BASINS...A FLASH FLOOD WATCH WOULD BE POSTED
FOR THE MOST VULNERABLE COUNTIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

IF THE POSSIBILITY OF REPETITIVE HEAVIER SHOWERS BECOMES HIGHER
OVER THE SAME STREAM BASINS...A FLASH FLOOD WATCH WOULD BE POSTED
FOR THE MOST VULNERABLE COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

WVZ027>040-046-047-300930-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
529 AM EDT TUE APR 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT.
THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS AGAIN ON WEDNESDAY.
THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

IF THE POSSIBILITY OF REPETITIVE HEAVIER SHOWERS BECOMES HIGHER
OVER THE SAME STREAM BASINS...A FLASH FLOOD WATCH WOULD BE POSTED
FOR THE MOST VULNERABLE COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Apr 29, 3:06 PM EST, 5 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
406 PM EDT TUE APR 29 2014

WVZ006-013>015-292045-
CABELL WV-KANAWHA WV-LINCOLN WV-PUTNAM WV-
406 PM EDT TUE APR 29 2014

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN CABELL...WESTERN
KANAWHA...NORTHWESTERN LINCOLN AND PUTNAM COUNTIES UNTIL 445 PM
EDT...

AT 405 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF HAMLIN...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR CULLODEN AROUND 420 PM...HURRICANE AROUND 430
PM...TEAYS VALLEY AROUND 440 PM AND NITRO AROUND 450 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-64 BETWEEN MILE MARKERS
22 AND 50 IN WEST VIRGINIA.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3850 8209 3848 8206 3852 8206 3864 8183
      3843 8166 3821 8222 3837 8233

09
Local storm report, Apr 29, 3:15 PM EST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
415 PM EDT TUE APR 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     HAIL             4 SE ULYSSES            37.92N  82.63W
04/29/2014  E3.00 INCH       LAWRENCE           KY   PUBLIC

            WEB REPORT...PICTURE OF APPROXIMATELY 3 INCH HAIL.

&&

CORRECTED EVENT...REMARKS

EVENT NUMBER RLX1400885

JSH
Special weather statement, Apr 29, 3:58 PM EST, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
458 PM EDT TUE APR 29 2014

WVZ008-014>016-292145-
JACKSON WV-KANAWHA WV-PUTNAM WV-ROANE WV-
458 PM EDT TUE APR 29 2014

...SPECIAL WEATHER STATEMENT FOR WESTERN ROANE...SOUTHEASTERN
JACKSON...NORTHWESTERN KANAWHA AND NORTHEASTERN PUTNAM COUNTIES IN
WEST VIRGINIA UNTIL 545 PM EDT...

AT 453 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST
OF WINFIELD...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR LIBERTY AROUND 515 PM...KENNA AROUND 530
PM...KENTUCK AROUND 535 PM...STATTS MILLS AROUND 540 PM AND HARMONY
AROUND 545 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 41 AND 48 IN WEST VIRGINIA...I-77 BETWEEN MILE MARKERS 112
AND 130 IN WEST VIRGINIA.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3885 8149 3866 8130 3838 8183 3852 8197

09
Special weather statement, Apr 29, 7:33 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
833 PM EDT TUE APR 29 2014

KYZ101-102-OHZ086-087-300115-
CARTER KY-GALLIA OH-GREENUP KY-LAWRENCE OH-
833 PM EDT TUE APR 29 2014

...SPECIAL WEATHER STATEMENT FOR GREENUP AND NORTHERN CARTER COUNTIES
IN KENTUCKY...AND NORTHWESTERN LAWRENCE AND WESTERN GALLIA COUNTIES
IN SOUTHEAST OHIO UNTIL 915 PM EDT...

AT 828 PM EDT...A THUNDERSTORM WITH VERY HEAVY RAINFALL WAS LOCATED 6
MILES NORTH OF GRAYSON...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS
THUNDERSTORM.

THIS THUNDERSTORM WILL BE NEAR WURTLAND AROUND 845 PM...VERNON AROUND
900 PM AND WATERLOO AROUND 915 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-64 BETWEEN MILE MARKERS
171 AND 176 IN KENTUCKY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL EARLIER TODAY ALONG WITH THIS
STORM WILL CAUSE ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND
PONDING OF WATER ON COUNTRY ROADS AND FARMLAND ALONG THE BANKS OF
CREEKS AND STREAMS.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3844 8309 3866 8286 3860 8285 3858 8282
      3860 8275 3865 8278 3868 8277 3869 8271
      3875 8270 3876 8267 3885 8265 3885 8252
      3873 8237 3832 8293

12
Local storm report, Apr 29, 8:26 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
926 PM EDT TUE APR 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     HAIL             GRAYSON                 38.33N  82.94W
04/29/2014  E0.88 INCH       CARTER             KY   PUBLIC

            DIME TO NICKEL SIZE HAIL OBSERVED

&&

EVENT NUMBER RLX1400886

SL
Local storm report, Apr 29, 8:34 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
934 PM EDT TUE APR 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     HAIL             GRAYSON                 38.33N  82.94W
04/29/2014  E1.00 INCH       CARTER             KY   PUBLIC

            QUARTER SIZE HAIL OBSERVED IN GRAYSON

&&

EVENT NUMBER RLX1400887

SL

The radar

The Charleston,WV radar (KRLX), 90 km away, was scanning. The volume nearest the first event began at 01:39 UTC.

Open the radar archive at this moment

Event by event

6 hail, 6 flood, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Gallia

When
April 29, 8:35 PM EST
Where
Gallia County, Vinton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.970, -82.330

A few trees were blown down.

Hail, Gallia

When
April 29, 8:40 PM EST
Where
Gallia County, 2.29 mi E of Blowell
Measured
2.25 in hail
Property damage
$30,000
Reported by
Social Media
Coordinates
38.920, -82.237

The large hail fell along Bullaville Road. Dents in vehicles occurred.

Hail, Gallia

When
April 29, 8:46 PM EST
Where
Gallia County, Kerr
Measured
1 in hail
Reported by
Public
Coordinates
38.870, -82.250

Hail, Gallia

When
April 29, 8:52 PM EST
Where
Gallia County, 1.26 mi W of Carlton
Measured
1.75 in hail
Property damage
$15,000
Reported by
Social Media
Coordinates
38.969, -82.124

The large hail fell along Oxyer Road.

Hail, Meigs

When
April 29, 8:55 PM EST
Where
Meigs County, Pomeroy
Measured
0.88 in hail
Reported by
Public
Coordinates
39.030, -82.030

Hail, Meigs

When
April 29, 8:58 PM EST
Where
Meigs County, Pomeroy
Measured
1 in hail
Reported by
911 Call Center
Coordinates
39.030, -82.030

Flash Flood, Lawrence

When
April 29, 9:00 PM EST to 10:00 PM EST
Where
Lawrence County, Pedro to 1.18 mi SSW of Lisman
Cause
Heavy Rain
Property damage
$25,000
Reported by
911 Call Center
Coordinates
38.630, -82.670

Rains of .75 to an inch in an hour, combined with 36 hour accumulative rains of around 2 inches to cause small streams along Route 93 in western Lawrence County to flood.

Water surrounded a family of 5 in a house in Pedro, around mile marker 16 on Route 93. The water had come up in just 6 minutes. Water flowed over a private concrete bridge, raising its roadbed and causing a crack in the supports. The water quickly receded around 2200E. Near Vernon, and in the headwaters of Pine Creek, a vehicle was stranded in high water at the junction of Route 93 and County Road 14. Also near Vernon the county reported a water rescue from a home.

Hail, Meigs

When
April 29, 9:04 PM EST
Where
Meigs County, Middleport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.000, -82.050

Flood, Lawrence

When
April 30, 5:00 AM EST to 11:45 PM EST
Where
Lawrence County, Hanging Rock to Chspk Lawrence Co Ar
Cause
Heavy Rain
Property damage
$10,000
Reported by
Department of Highways
Coordinates
38.550, -82.720

After the localized flash flooding from the previous day, widespread minor flooding occurred on the 30th as streams overflowed and closed roads. A few locations, included Route 141 near Aid and Route 93 again near Pedro. No structures were damaged.

Flood, Gallia

When
April 30, 8:00 AM EST to 11:45 PM EST
Where
Gallia County, Gallia to 3 mi S of Sand Fork
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
38.830, -82.520

Many small streams overflowed and closed roads on the 30th. Just 1 example was Dirtyface Creek flooded Route 233 near the community of Gallia. No structures were flooded.

Flood, Meigs

When
April 30, 8:00 AM EST to 11:45 PM EST
Where
Meigs County, Pomeroy to Salem Center
Cause
Heavy Rain
Property damage
$5,000
Reported by
Department of Highways
Coordinates
39.030, -82.030

Many small streams overflowed and closed sections of roads. One example, was near where Malloons Creek flows into Leading Creek, south of Dexter. Portions of Route 124 were flooded there. No structures were flooded.

Flood, Jackson

When
April 30, 9:00 AM EST to 11:00 PM EST
Where
Jackson County, Jackson to 4.84 mi W of Monroe
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
39.050, -82.630

Several roads were closed by stream flooding, mostly in the eastern part of the county. A few examples were Keystone Furnace Road, Antioch Road, Moriah Road, and Cherry Fork Road. No structures were flooded.

Flood, Vinton

When
April 30, 10:00 AM EST to 11:00 PM EST
Where
Vinton County, Radcliff to Hamden
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.130, -82.380

Many small streams overflowed and closed low spots in roads. For example, Route 328 was closed in 3 spots and Route 278 in 1 location in the Lake Hope State Park vicinity. No structures were flooded.

Flood, Athens

When
April 30, 10:00 AM EST to 11:45 PM EST
Where
Athens County, Vanderhoot to Albany
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
39.200, -81.870

Many small streams overflowed and closed sections of roads. Examples from the state higway department included portions of Route 56, 144, 329, 356. and 682. No structures were flooded.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504631, 504230, 504099, 504227, 504108, 504170, 504216, 504104, 504626, 504627, 504628, 504625, 504629, 504630.